Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 192, NWS Louisville, KY

July 23, 2002Butler County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 23, 2002, 2:07 AM CDT for Butler County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 2:07 AM CDT (07:07 UTC)
Expired
Jul 23, 2002, 2:40 AM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Butler County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2449 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

604 
WUUS53 KLMK 230707
SVRSDF
KYC031-230740-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
207 AM CDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 240 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCHESTER...OR ABOUT 27 MILES NORTHWEST OF
  BOWLING GREEN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUNBAR...LOGANSPORT AROUND 215 AM CDT
  MORGANTOWN...ABERDEEN AROUND 225 AM CDT
  WOODBURY AROUND 230 AM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:43 PM CDT, 13 hours 24 minutes earlier.

Area forecast discussion, Jul 22, 12:43 PM CDT, 13 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT MON JUL 22 2002

OK SO JUST MAYBE I WONT HAVE TO H2O THE LAWN IF THIS FCST PANS OUT.
SCT TS DEVELOPING WITHIN 310K UPGLIDE AND SFC MASS CONVERGENCE
REGIME COLOCATED WITH PWATS AOA 2 AND LIS EVEN DOWN TO -9C.
SYNOPTIC PICTURE SHOWS STRONG MID-LEVEL WAVE ROTATING THRU SRN
CANADA, PUSHING SFC TROF NOW OVER MID-MS RIVER VALLEY EVER SO SLOWLY
TO THE SE. PER 12Z LMK-MM5 THESE CURR STORMS SHOULD LAST INTO EARLY
EVENING, BEFORE BEING SUBDUED BY COMBINATION OF DAYTIME HEATING
LOSS, SOME PRE-FRONTAL SUBSIDENCE, AND SLIGHT DRYING OF PWATS (NOT
TO DEATH VALLEY LEVELS, BUT BELOW 2).

IN ASSOC WITH DECENT 700-500MB L/RS, A GOOD BET TS WILL DEVELOP
ALONG SFC TROF THRU EVENING, AS IT PUSHES SEWD TOWARDS CWA IN
RESPONSE TO FORCING FROM SRN CANADA WAVE. BOTH META/AVN DEVELOP
PERSISTENT SFC WAVE FEATURE ALONG TROF OVER SRN IL/WRN KY AFTER
MIDNIGHT, LIKELY IN RESPONSE TO CONVECTIVE DEVELOPMENT AND SECONDARY
500MB WAVE OVER SRN IA. THIS ALONG WITH DISTANCING OF SRN CANADA
WAVE FROM ATTENDANT FRONT AFTER 6Z/TUE WOULD SUGGEST A SLOWDOWN IN
SWD FRONTAL MVMT WITH TIME. HOWEVER IF TS NOT AS WIDESPREAD OVER
IL/MO THEN THIS SFC LOW FEATURE MAY NOT DEVELOP AS VIGOROUSLY, SO
FRONT MAY KEEP A STEADY SEWD PROGRESS OVERNIGHT. OVERALL, WILL GO
WITH AVN/META AND DEVELOP SFC WAVE, AND WILL KEEP LIKELY TS TOWARDS
DAWN IN SRN IND, WITH CHC TS NEAR SDF AND ELSEWHERE DRY (SAVE SCT
EVE TS). WITH SFC MOISTURE FROM AFT TS AND SOME CLOUD COVER COULD BE
A FAIRLY MUGGY NIGHT, ESPECIALLY IN THE URBAN AREAS, AS LOWS MAY
DROP ONLY INTO MIDDLE 70S.

THEN ON TUE IN RESPONSE TO WEAKENING FORCING ALOFT, SFC FRONT
BASICALLY DISINTEGRATES OVER CWA LEAVING L/V PBL FLOW OVERLAID WITH
POOL OF 850MB TDS APPROACHING 15C. BELIEVE SDF AND SRN IND AREAS
HAVE BEST SHOT FOR TS, AS BEST INGREDIENTS SET UP SHOP THERE. HEAVY
RAIN POTENTIAL SEEMS ACCEPTABLE WITH HIGH LOW-LEVEL TDS AND VERY
WEAK STEERING FLOW. OTHER LOCATIONS WILL GO WITH 50% CHC, INLINE
WITH ETA-MOS TRENDS.

LIGHT NELY SFC FLOW DEVELOPS FROM N TO S AS SFC HIGH GRAZES NERN US.
WILL PROBABLY SEE SOME ISO/SCT TS OVER MOST OF CWA TUE EVENING, THEN
MORE DIURNAL TS OVER CEN/SRN KY ON WED AS BEST 850-500MB MOISTURE
HEADS THAT WAY.

SDF...NONE.

SMALLCOMB

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.